SSRI Depression Drugs Kill Libido

It's been so long that I have forgotten what a normal sex life would be.  First it was kids (2 sets of twins, 3 years apart) then the exhaustion of raising them.  Now they are mostly out of the house at colleges and my wife is on depression meds which KILL her libido.  One of my biggest problems (currently) is how her 'counselor' ignores the problem of sexlessness in her and would never consider that it would be a problem for me.
I'm just interested in what others have to say.
Cheers
wilsonblue wilsonblue
51-55, M
15 Responses Apr 26, 2007

In my experience, she's got one of those counselors that filling her head with that horse **** that sex "isn't important." You don't know it friend, but you're getting double-teamed! If the kids are gone, tell her nicely, find a better Therapist who will help you get off the meds, or else you'll have to consider ending the relationship. I've often noticed the one who files for divorce in your type of situation, is the one taking the anti-depressants.

Wow! at least I don't feel alone. My wife is on antidepressants and tells me when she rejects me every night that it is not she is not interested she has no desire "just ask my doctor I could stop my medication". So I am put on a guilt trip. What hurts more is that she shows no affection (I am always accussed of forcing her to kiss). She is not the same woman that I dated, she was warm, affectionate and we had a very good sex life.

Hi there,

WOW I feel like your comment there is everything I have been experiencing with my partner.
Hes on antidepressants also - Lithium , hes been on other meds like Effexor aswell, and all those times hes used his medication as the reason for not wanting sex.
I understand they may play a part, but the affection is what gets to me - how can you not kiss or touch your partner like before??
I have always be initiating sex, thats the hardest part, not feeling wanted by this man. I get dressed up and turned down - so many excuses Headache, tired, tablets, not in the mood ect..
Its like i dont feel loved, and yet he has time to communicate with other women.
Its really confusing and I dont know If i should stay.

Sorry about the long story add me :)

I am in the same boat as you are.
My boyfriend went on antidepressants and our sex went from 5 times a day to maybe once every 2 weeks.
I am fine with that but the not touching, kissing, holding is the hardest thing to do without.
The excuses hurt more than help.
Have things changed for you?

I've been here for a while and one thing I have yet to see is much evidence of discussion between the sexless spouse and the high libido spouse about how to deal with the practical needs of the healthy spouse. I've been in an SM for many years and the perspective I've gained in this position tells me that if the roles were reversed, I hope I would step up to the plate and say "I just can't do this for you right now and I don't know when or if I can change it. But I will help you find some way to get the comfort you need." Having starved for this, I would want to find a way to get a third person into the relationship to do what I couldn't. I guess I'd hope to salvage a relationship with so much good in it by letting go of possessiveness. <br />
<br />
Is this idea narcissistic or ego stroking on my part? Why is it that our spouses continue to grasp at the idea of a closed relationship when they can't (or worse, won't) do the least to keep the relationship alive?

hallaluya amen holy ###t!

Maybe she should switch to a different med. Even a different ssri could make a difference. I'm on ssri's and have no problems in that regard at all. <br />
<br />
Hey, maybe I should switch meds and this whole sexless thing wouldn't bug me so much. haha.

Wellbutrin xl is known for increasing sex drive. Md's need to critical think before they write. <br />
Too many anti depressant s have negative side effects.

Wellbutrin xl is known for increasing sex drive. Md's need to critical think before they write. <br />
Too many anti depressant s have negative side effects.

at the end of the day if u really love some1 and 4 wotever reason they cant have sex(if its medical) then u have 2 accept it. if they just dont fancy u then i think its a deeper problem - they just dont love u like they used 2. my opinion only

i sympathise, i am putting my hubby through the same. We have 2 young children and i am always tired and run down. Now i seem to struggle to get even the slightest bit excited at the moment. i tried to just push myself. i joined on here and wrote storys had cyber and cammed too, but then it all got to me again and now i am back to square 1. It is not easy for us either though u no. Im not sure about your wife but i feel guilty about it because my husband tries so hard to please me. and it makes u feel almost abnormal not to want it.

I know how you feel my husband can't because of cancer and I don't if that will ever change, because old or not I still enjoy sex.

effexxor is so dangerous, you can have full blown hallucinations while weaning your self off...dont' messs with your mind.

Sexless marriage .... I put up with it for 10 years hoping things would change .... nope, same old same old ... she gave more physical attention to other men than me .... DIVORCE ... I feel a lot better now..

ALl that sounds scary, as i said, it was just the one that worked for me, hope things are getting better!!

This from the Effexor page on drugs.com:<br />
<br />
Other less serious side effects are more likely to occur, such as:<br />
<br />
drowsiness, dizziness, nervousness, or anxiety;<br />
<br />
dry mouth, increased sweating;<br />
<br />
nausea, vomiting, diarrhea, constipation;<br />
<br />
decreased sex drive, impotence, or difficulty having an ******;<br />
<br />
headache, blurred vision;<br />
<br />
sleep problems (insomnia);<br />
<br />
tremor or chills; or<br />
<br />
changes in appetite or weight.<br />
<br />
The SSRI and SSNRI classes of drug all list this side effect.

I was in a sexless marriage em for years and was on depression meds. as well but the meds. were not the problem, as in my marriage it was my husband who didnt want sex. There are meds out there that do not effect a libido, the one that worked the best for me is called EFFEXOR, if she has not been on that one, maybe she could try it. Good Luck!!

That's not it, Birdie. We love each other very much. We have had a batch of marital counseling and it was deemed successful then ( couple of years ago). The drug side effects are very significant! It has been mentioned here elsewhere. I just read all of the letters.<br />
The problem with chemical suppression of the libido is that even when you do romantic things that used to lead to great sex; they lead nowhere.<br />
The only thing that helped this several years ago was my wife quitting the drugs. Well, she's back on them and the problem is back.<br />
I've given up trying until she can lose the meds.